Alert archive / Colorado / Snow Squall Warnings in 2023
Snow Squall Warning 23, NWS Pueblo, CO
NWS Pueblo, CO issued this snow squall warning at Dec 8, 2023, 3:01 PM MST for Alamosa County, Rio Grande County, Saguache County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2023, 3:01 PM MST (22:01 UTC)
- Expired
- Dec 8, 2023, 3:30 PM MST
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Alamosa County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 8, 11:15 AM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Dec 8, 11:15 AM MST, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1115 AM MST Fri Dec 8 2023 .SHORT TERM...(Today and tonight) Issued at 347 AM MST Fri Dec 8 2023 Key Messages: - Active day today with potent short wave dropping into the region. - Likely 2 periods of active wx, one late this AM into early afternoon, and then a second stronger system this evening. - Snow likely with this activity, especially the I-25 corridor regions (note - some liquid likely this afternoon plains). - Would not be too surprised if we had to issue a snow squall warning(s) during this fcst period for parts of the region (Note the impressive mesoscale circulation in hi res guidance over the Palmer Divide early this evening). Currently... Per sat pix and short range model guidance, fairly sharp baroclinic band was located over the NW CO region and was gradually pushing southeast. Radar representation of precip was not all that sharp, but GJT radar was showing some banding with this feature. Temps at this hour showed some fairly warm readings just east of the mtns in El Paso, Fremont and Pueblo counties and this was associated with the sfc westerly flow still over the plains. Where the winds have weakened over the plains temps have fallen into the 30s. Over the remainder of the region, the SLV was in the 20s while the upper Ark rvr valley (where sfc westerlies were still noted) were in the 30s. Mtns were cooling into the single digits and 10s as cold air advection pushes in aloft. Overview... This weather system will come in in two pieces, the first will come in later this AM/early PM, and the 2nd piece (with much colder air coming in aloft) will come through this evening into tonight. Most of the fcst area will be impacted, with the central mtns, greater Palmer Divide region and the southern I-25 corridor region. The Palmer Divide will likely be impacted by both pieces of energy. Given the dynamic of this system along with short range hi res guidance, we may see some snow squalls with this system, and these may impact travelers on the major roadways during the next 24 hours. Some of the hi rez guidance is showing some rather high qpf with this system (especially this evening), and there is a chance of a high impact event affecting parts of the region. Today... Impacts with the first wave will be occuring over the central mtns early this AM and will push into the PPR region during the ~14 UTC time frame. The tail end of the morning rush will be affected, especially over N El Paso county. It is possible that snow squall conditions will be possible and with temps below freezing already could slicken up the roadway pretty quickly (The forecasted SPC snow squall parameter starts to light-up later this AM around 14-15 UTC over the Palmer Divide). Given the strong baroclinic forcing with this, I do expect we will see some locally heavy bands of snow with this system this morning (how heavy and how intense still needs to be determined). The brunt of the first system should move out of the PPR by late AM or early afternoon with only scattered showers thereafter through mid afternoon. However, by late afternoon the activity should once again pick up over the Palmer Divide as the main short wave will be approaching the region and precip will once again begin to pick up over the PPR. Over the central mtns, snow will likely continue throughout the day, and several inches are near certain (nr 100%). Tonight... The 2nd stronger wave will push out over the region and this will be pushed in by a strong cold front which will barrel down the plains later this evening (The HRRR is indicating an IMPRESSIVE mesoscale circulation associated with this 2nd short wave moving SSE early this evening). Expect gusty north winds with this feature and impacts along the I-25 corridor are likely. Highest POPs with this feature will be over the PPR during the mid evening hours (03Z0 will push southward reaching the southern I-25 corridor region during the early AM hours. I do expect that there will be a period of quite heavy snow with this 2nd feature, especially along the southern i-23 corridor late tonight. For this reason, we have issued a snow advisory for the southern I-25 corridor after midnight tonight. It will be cold and windy (and snowy some areas) early Saturday morning across the region. Wind chills at 12 UTC Sat will be in the single digits and teens plains, and below zero F over the valleys and especially the mtns. .LONG TERM...(Saturday through Thursday) Issued at 347 AM MST Fri Dec 8 2023 Key Messages: - Cool and breezy Saturday with snow winding down through the morning. - Seasonably cool northwest flow Sunday into early next week. Saturday-Sunday...Upper trough continues to dig across southeast Colorado early Saturday morning, with deep northerly flow developing behind the passing system through the day Saturday. North to northwest flow aloft then remains progged to moderate Saturday night and Sunday. Latest models remain consistent with gusty northerly gradient flow winds of 20 to 40 mph across the area on Saturday, with winds diminishing from west to east late Saturday afternoon and evening. Latest models also indicate ongoing snowfall across the southern I-25 Corridor and Raton Mesa early Saturday morning to diminish and end through mid morning, with the current Winter Weather Advisory timing through 18Z Saturday still on track. Otherwise, the north to northwest flow aloft will continue to squeeze out occasional snow showers across the higher peaks across the Central Mts Saturday and Sunday. Temperatures below seasonal levels in 30s to low 40s across the lower elevations on Saturday warm back to near seasonal levels in the 40s to around 50 on Sunday, with highs in teens and 20s across the higher terrain Saturday warm into 30s and 40s for Sunday. Monday-Tuesday...Moderate west to northwest flow with occasional embedded disturbances remains progged across the region through Tuesday, keeping chances of snow showers across the higher terrain, especially the Central Mtns, along with temperatures seasonal levels through the period. Wednesday-Friday...Lower confidence in the forecast for the middle into the end of next week, as models do indicate a cutoff low developing across the Great Basin, though struggle on details of where it goes later next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1101 AM MST Fri Dec 8 2023 Active period to continue across the TAF sites this afternoon into tonight, especially across COS and PUB. Latest radar imagery showing a band of light to moderate, briefly heavy, snow from around COS to just west of PUB, and near ALS. While ALS may see a few snow showers this afternoon, think conditions will remain on the drier side. Some possibility for additional show at ALS early Saturday morning but with lower confidence in place, have opted to leave out any mention at this time. For COS and PUB through mid afternoon, expect these snow showers to continue with the lowest vis expected to stay in the 1-3sm range. That being said, would not be surprised to see vis briefly down to around one half mile briefly here at the start of the period for COS. Should see a lull in the snow activity for both COS and PUB later this afternoon, but with additional snow developing this evening and into much of the overnight hours. It's during this time that a longer period of light to moderate, occasionally heavy, snow will be likely for both sites. Little changes to the previous TAF for this time frame, but will monitor the need to add periods with vis down to around one half mile. MVFR ceilings develop at COS and PUB with no real improvement until later Saturday morning. Winds will likely be highly variable this afternoon under these snow showers, until a shift towards increasing northerly winds occurs later this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 PM MST this evening for COZ058- 060. Winter Weather Advisory from 11 PM this evening to 11 AM MST Saturday for COZ074-075-087-088-094. Winter Weather Advisory until 5 AM MST Saturday for COZ081-082- 084. && SHORT TERM...HODANISH LONG TERM...MW AVIATION...RODRIGUEZ
Hazardous weather outlook, Dec 8, 4:14 AM MST, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 414 AM MST Fri Dec 8 2023 COZ058>089-093>099-091115- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 414 AM MST Fri Dec 8 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A potent weather system will affect the region today and tonight. This system will come across the region in two pieces. The first piece of energy will move across this morning and early afternoon and bring snow to the central mountains and Pikes Peak region. Some of the snow may be briefly heavy. and this will impact the latter part of the morning rush hour in the Pikes Peak region. A second, and much more potent, piece of energy will move across the region very late this afternoon and push south across the area tonight. This system will impact all of the I-25 corridor region, bringing period of heavy snow and strong north winds to the area. Intense snow squalls will be possible, especially early this evening in the Pikes Peak region. Several additional inches of snow will be possible in the Pike Peak region this evening into tonight. Steady moderate to possibly heavy snow will affect the southern I-25 corridor region during the early morning hours Saturday. Some of the snow will push out onto the plains, and local areas of one to two inch amounts will be possible .DAYS TWO THROUGH SEVEN...Saturday through Thursday Ongoing snowfall and gusty northerly winds could produce hazardous travel conditions across the southern I-25 Corridor and portions of the southeast plains early Saturday morning, before snow winds down through mid morning and gusty northerly winds of 20 to 40 mph diminish into Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 23/23
In the hours before
Special weather statement, Dec 8, 11:17 AM MST, 3 hours 44 minutes before
Special Weather Statement National Weather Service Pueblo Co 1117 AM MST Fri Dec 8 2023 COZ085-086-082000- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- INCLUDING Colorado Springs, Peterson AFB, and Pueblo 1117 AM MST Fri Dec 8 2023 Light, to at times moderate, snow is ongoing across parts of southern El Paso County and Pueblo County. Visibility may drop to around 1/2 to 1 mile in any areas of heavier snow. Roads are expected to remain wet given current temperatures, but slushy areas are still possible.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 8:53 AM MST | Snow Squall Warning | PUB | Chaffee, Fremont | 22 min |
| Dec 8, 9:15 AM MST | Snow Squall Warning | PUB | Chaffee, Fremont, Teller | 30 min |
| Dec 8, 9:47 AM MST | Snow Squall Warning | PUB | Fremont, Teller | 28 min |
| Dec 8, 11:11 AM MST | Snow Squall Warning | PUB | Costilla, Huerfano, Las Animas | 34 min |
| Dec 8, 2:16 PM MST | Winter Storm Warning | PUB | El Paso | 15 hr |
| Dec 8, 2:50 PM MST | Snow Squall Warning | PUB | Chaffee, Lake | 25 min |
| Dec 8, 3:46 PM MST | Snow Squall Warning | PUB | Alamosa, Costilla, Huerfano | 44 min |
Nearby
Snow Squall Warnings in Colorado, 2023Every snow squall warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.